Changes in Zerit Product Labeling Reflect Potential Safety Concerns
Changes have been made in the WARNINGS, PRECAUTIONS, ADVERSE REACTIONS, and PATIENT INFORMATION sections of the ZERIT (stavudine, d4T) label to describe the occurrence of lactic acidosis and neuromuscular toxicity in patients using stavudine.
A total of 25 patients with neuromuscular weakness resembling Guillian-Barré syndrome in association with lactic acidosis were reported to the FDA's Adverse Event Reporting System. In most cases, antiretroviral therapy was continued in the presence of symptoms that might have been due to lactic acidosis, such as abdominal pain, nausea, and fatigue, leading to death in six of the patients. Most of these patients (22 out of 25) were receiving antiretroviral combinations containing stavudine. Although causality has not been established, these findings were consistent with recent reports in peer-reviewed journals that the use of stavudine in antiretroviral combination therapy may increase the risk of lactic acidosis. Therefore, the stavudine label now includes a warning that its use may increase the risk of lactic acidosis, which represents a rare, but serious adverse event. The label now includes the symptoms of the newly described symptomatic hyperlactemia syndrome, and the recommendation for prompt suspension of all antiretroviral therapy in suspected cases of lactic acidosis with or without neuromuscular weakness. Permanent discontinuation of stavudine should be considered in confirmed cases of lactic acidosis.
Please refer to the Zerit label for full prescribing information. A copy of the revised labeling is available at: http://www.fda.gov/cder/foi/label/2002/20412S017.pdf.
Bristol-Myers Squibb Company, which makes and markets Zerit is distributing a letter to health care providers giving more detailed information. The letter reads:
FDA/Bristol Myers Squibb Issues Caution for HIV Combination Therapy with Zerit and Videx in Pregnant Women
This article was provided by U.S. Food and Drug Administration. Visit the FDA's website to find out more about their activities and publications.